Ohio, 2017

Tornadoes and Hail in Ohio, September 4, 2017

September 4, 2017 · NWS CLE · 15 events in 5 counties and zones

A strong cold front crossed northern Ohio during the evening of September 4th. A line of showers and thunderstorms developed ahead of this front and moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$2.1 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong cold front crossed northern Ohio during the evening of September 4th. A line of showers and thunderstorms developed ahead of this front and moved across the region. A long track tornado caused damage in the Mansfield area. There were also reports of severe weather elsewhere across northern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 4, 3:50 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 4, 3:50 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
450 PM EDT Mon Sep 4 2017

.SYNOPSIS...
A cold front from lower Michigan to near Chicago will move
southeast across the local area tonight. An upper level trough
will linger over the region into Friday. High pressure will
shift east over the Ohio Valley by Saturday and remain in place
into early next week.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Severe thunderstorm watch has been issued for the western
quarter of the forecast area. Thunderstorms are beginning to
develop over extreme southern lower Michigan and short range
models indicate convection will begin to fill in to the
southwest along the line. Convection is expected to move east
through the evening so will be monitoring activity through the
evening.

Previous Discussion...

The waiting game in on and the local area is still hours away
from the first storm. Still going with the 23z to 00z time frame
before the first storms reach TOL. The area remains outlooked
for severe weather which seems reasonable given the front and
steep lapse rates in mid levels. Have to wonder how the loss of
daytime heating will impact the strength of the storms. Will go
ahead a give all locations a 4 to 5 hours window of precip with
a couple hours of 80 plus pops with the line of thunderstorms.
By 12z precip chances will be confined to the southeast end of
the area. Not sure how much shower activity there will be on
Tuesday as an upper trough settles over the region. Will try to
keep the southwest end of the area dry tomorrow but will keep
chance wording going elsewhere. Showers are also possible
downwind of the lake tomorrow night. It's going to be more like
early October than early September the next couple of days.
Have used a blend of guidance for temps during the period given
the changing airmass.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A large trough will be anchored across the Eastern US Wednesday and
Thursday before slowly lifting off to the northeast on Friday. With
this trough will come a chance of rain showers for everyone
Wednesday as the primary vort max moves through. Can't rule out a
rumble of thunder across the Primary Snowbelt region thanks to cool
temperatures aloft and relatively warm lake temperatures. Heading
into Wednesday night the precipitation will taper off across
western areas, with a continued chance of showers across
northeast Ohio into northwest Pennsylvania.

A short-wave trough will move through the area Thursday, ramping up
precipitation chances once again. A few thunderstorms can't be ruled
out across the Primary Snowbelt Thursday afternoon as the coolest
air associated with this trough will be overhead.

Some lake-effect showers will continue to be possible on Friday.
Temperatures through the short-term will be well below normal with
highs generally in the middle 60s each day.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Upper level trough will be east of the region Friday night into
Saturday with cooler air spilling across Lake Erie. A few showers
may linger across NE OH into NW PA into Saturday morning. High
pressure will then take control of the region by Saturday afternoon
and persist into Monday.

The coolest day of the long term will be Saturday with highs in the
60s. Warmer Sunday into Monday but still cooler than seasonal
averages. Highs upper 60s to mid 70s.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Will be hitting the thunder hard in the TAFs for this evening as
a strong cold front crosses the area. The short term guidance is
still flip flopping as far as timing goes but the best guess
right now is for thunder to reach TOL shortly before 00z and CLE
around 02z. CAK will be the last of the TAF sites to see
thunder and that will be between 03z and 04z. Will put some
gusts to 40kts in many of the TAFs given the severe potential.
About a 3 to 4 hour window of precip is expected at most
locations. In the east and south...cigs will dip to MVFR and
remain down most of the night. Some instability showers are
possible Tuesday morning but confidence is too low to put in the
TAFs right now. The other big story is winds. Speeds have come
up and some southwest gusts to 30 knots are likely till the
cold front crosses the area. Winds will become westerly behind
the front and diminish some.

OUTLOOK...Areas of Non-VFR Tuesday into Friday for mainly the
snowbelt.

&&

.MARINE...
A cold front will move southeast across the lake late this evening
into tonight. Ahead of the front, strong southwest winds will
continue at 15 to 25 knots. Winds will turn out of the northwest and
diminishing to around 10 knots behind the frontal passage. Expect
strong to severe thunderstorms to accompany the front as well. The
Small Craft Advisory continues through 4AM for the entire lakeshore
and the Beach Hazard Statement remains in effect for Erie PA
lakeshore through the same time. West to mainly northwest flow at 10
to 15 knots or less will persist through much of the period Tuesday
through Friday as a large trough takes hold across the region.
Expecting showery weather much of the period Wednesday through
Friday with the cool air over the warmer Lake Erie waters with
thunder also possible Wednesday and Thursday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Beach Hazards Statement until 4 AM EDT Tuesday for PAZ001.
MARINE...Small Craft Advisory until 4 AM EDT Tuesday for LEZ142>149.

&&

SYNOPSIS...Kubina
NEAR TERM...Kubina/Lombardy
SHORT TERM...Mottice
LONG TERM...Mottice
AVIATION...Kubina
MARINE...Mottice
Hazardous weather outlook, Sep 4, 3:53 PM EST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
453 PM EDT Mon Sep 4 2017

LEZ142>144-162>164-OHZ003-006>009-017>019-027-052100-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
453 PM EDT Mon Sep 4 2017

...SEVERE THUNDERSTORM WATCH 478 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a slight risk for severe thunderstorms late today and
tonight with damaging winds the biggest threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this evening.

LEZ061-145>149-165>169-OHZ010>014-020>023-028>033-036>038-047-089-
PAZ002-003-052100-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga-
Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Southern Erie-
453 PM EDT Mon Sep 4 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms late today and
tonight with damaging winds the biggest threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed as severe thunderstorms move
east.

PAZ001-052100-
Northern Erie-
453 PM EDT Mon Sep 4 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 4 AM EDT TUESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a slight risk for severe thunderstorms tonight with
damaging winds the biggest threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening as severe
thunderstorms move east.

Lombardy

In the hours before

Special weather statement, Sep 4, 5:23 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Cleveland OH
623 PM EDT MON SEP 4 2017

OHZ003-006-007-042315-
Wood-Ottawa-Lucas-
623 PM EDT MON SEP 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LUCAS...WOOD AND
OTTAWA COUNTIES...

At 620 PM EDT, radar indicated a line of strong thunderstorms
located from southeast Michigan southwestward into northeast
Indiana. Movement was east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations that may be impacted include...
Toledo, Bowling Green, Fostoria, Swanton, Perrysburg, Oregon,
Sylvania, Rossford, Waterville, Northwood, Whitehouse, North
Baltimore, Genoa, Holland, Weston, Maumee, Ottawa Hills, Walbridge,
Pemberville and Millbury.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4172 8388 4173 8345 4172 8347 4172 8341
      4173 8339 4172 8334 4165 8324 4162 8317
      4150 8334 4150 8342 4117 8342 4117 8388
TIME...MOT...LOC 2220Z 270DEG 39KT 4206 8361 4175 8411 4146 8469 4118
8552

Mullen

The radar

The Detroit radar (KDTX), 112 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
September 4, 6:01 PM EST
Where
Lucas County, 2.15 mi SW of Trilby
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.705, -83.645

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Lucas

When
September 4, 6:04 PM EST
Where
Lucas County, Sylvania
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.720, -83.700

Penny sized hail was observed.

Hail, Lucas

When
September 4, 6:10 PM EST
Where
Lucas County, 0.72 mi SSW of Trilby
Measured
0.75 in hail
Reported by
Social Media
Coordinates
41.720, -83.623

Penny sized hail was observed.

Thunderstorm Wind, Lucas

When
September 4, 6:10 PM EST
Where
Lucas County, 2.05 mi N of Ottawa Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.699, -83.636

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Lucas

When
September 4, 6:11 PM EST
Where
Lucas County, 1.43 mi NNE of Ottawa Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.690, -83.622

Thunderstorm winds downed a tree.

Hail, Lucas

When
September 4, 6:15 PM EST
Where
Lucas County, 5 mi NNE of Toledo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.717, -83.513

Quarter sized hail was reported.

Thunderstorm Wind, Lucas

When
September 4, 6:26 PM EST
Where
Lucas County, 1.03 mi SE of West Toledo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.690, -83.555

Thunderstorm winds tore some siding off of a house.

Thunderstorm Wind, Wayne

When
September 4, 9:36 PM EST
Where
Wayne County, Doylestown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.970, -81.680

Thunderstorm winds downed several trees.

Tornado, Crawford

When
September 4, 9:42 PM EST to 9:51 PM EST
Where
Crawford County, 1.6 mi WSW of North Robinson to 2.31 mi N of Crestline
Rating
EF2
Path length
8.09 mi
Path width
400 yd
Continued into
Richland, Oh (CLE)
Property damage
$1.3 million
Reported by
NWS Storm Survey
Coordinates
40.789, -82.877

An EF0 tornado touched down in rural Crawford County about three quarters of a mile west of North Robinson. The initial touchdown was in a cornfield west of Olentangy Road about half way between Lower Leesville Road and Crestline Road. The tornado then continued east and moved across the northern half of North Robinson causing extensive damage. The tornado briefly reached EF2 intensity as it moved through the town. Several garages were destroyed and one home was heavily damaged after losing a large section of roof. Other homes along the path sustained lesser amounts of damage, mainly in the form of lost siding or shingles. One home did have a brick chimney toppled. Tree damage in the town was extensive. The tornado continued east over open farmland and eventually crossed the Sandusky River. The tornado then intensified to EF2 as it crossed State Route 598 north of Leesville. A home along State Route 598 was blown of it's foundation and destroyed. A second home nearby lost large sections of roofing. The tornado then continued east northeast snapping dozens of hardwood trees and leveling three farm buildings near where the Lincoln Highway and Krichbaum Road intersect. The tornado then followed a track nearly parallel and just north of Krichbaum Road for a couple of miles. Several more farm buildings were damaged or destroyed and a home lost a portion of its roof before the tornado crossed into Richland County north of the intersection of Krichbaum Road and Crawford Richland Line Road. The tornado was on the ground for just over 8 miles in Crawford County and had a damage path of up to 400 yards in width. Hundreds of trees and many power poles were downed along the damage path.

Hail, Crawford

When
September 4, 9:48 PM EST
Where
Crawford County, 2 mi SW of Bucyrus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.779, -83.007

Penny sized hail was observed.

Tornado, Richland

When
September 4, 9:51 PM EST to 10:02 PM EST
Where
Richland County, 2.31 mi N of Crestline to 0.48 mi ESE of Roseland
Rating
EF2
Path length
8.58 mi
Path width
200 yd
Continued into
Crawford, Oh (CLE)
Injuries
2 direct, 0 indirect
Property damage
$800,000
Reported by
NWS Storm Survey
Coordinates
40.813, -82.726

An EF2 tornado crossed into Richland County from Crawford County just to the south of Hook Road in rural Springfield Township. A home on Hook Road just west of Thrush Road sustained heavy damage. Half of the roof of the home was torn off and a bedroom on the southwest side of the house was destroyed. The attached garage on the northeast side of the house was also leveled. Two people inside the southwest corner bedroom were thrown approximately 50 feet and ended up outside in the yard. Both sustained minor injuries. An adjacent detached garage was also leveled. A riding lawnmower inside the adjacent garage was found 100 yards away in a field. The tornado then continued east along Hook Road for several miles causing tree and structural damage. A couple barns were damaged or destroyed and a few other buildings lost roofing or siding in this area. The tornado weakened to an EF1 as it crossed Horning Road. The tornado then continued across open land till it leveled yet another barn as it crossed State Route 314. The tornado strengthened again to EF2 intensity as it crossed Rock Road. One home on Stiving Road was destroyed when large trees landed on the roof of the home causing it to collapse. The house was also knocked off it foundation. Two adjacent homes also sustained damage and some outbuildings were destroyed. At least 5 vehicles at the three homes were destroyed or damage. The tornado continued east and weakened as it crossed State Route 39 just to the north of Cairns Road. The tornado finally lifted about a quarter mile east of Kline Road. Only minor tree damage was observed east of State Route 39. This tornado was on the ground in Richland County for around eight and half miles and had a damage path up to 200 yards in width. Hundreds of trees and many power poles were downed along the damage path.

Hail, Crawford

When
September 4, 9:57 PM EST
Where
Crawford County, Galion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.730, -82.780

Quarter sized hail was observed.

Thunderstorm Wind, Richland

When
September 4, 10:04 PM EST
Where
Richland County, 0.5 mi S of (Mfd)lahm Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.813, -82.520

Thunderstorms winds blew in some large overhead doors at a factory just south of Mansfield Lahm Airport.

Thunderstorm Wind, Ashland

When
September 4, 10:10 PM EST
Where
Ashland County, 2.37 mi E of Five Pts
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
40.826, -82.335

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Richland

When
September 4, 10:15 PM EST
Where
Richland County, Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.670, -82.580

Thunderstorm winds tore part of a roof off of a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyThe tornado archive for Ohio, 2017Warnings in Ohio, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721706, 721698, 721699, 722294, 722296, 721704, 722295, 721701, 721930, 721700, 721932, 722293, 722861, 721711, 722297.